Virginia, 2025

Flash Flood in Virginia, July 30, 2025

July 30, 2025 · NWS LWX · 1 event in 1 county or zone

A slow moving cold front combined with a highly unstable atmosphere along with tropical moisture to produce slow moving thunderstorms with heavy rainfall. Some of these storms trained over the same areas, resulting in scattered instances of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow moving cold front combined with a highly unstable atmosphere along with tropical moisture to produce slow moving thunderstorms with heavy rainfall. Some of these storms trained over the same areas, resulting in scattered instances of flash flooding. Total rainfall amounts in areas with flash flooding averaged two to four inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 1:58 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 30, 1:58 PM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
258 PM EDT Wed Jul 30 2025

.SYNOPSIS...
High pressure will remain in the area today. A cold front will
slowly move across the Mid-Atlantic Thursday into Friday. Strong
high pressure will build into the area over the weekend, bringing
below normal temperatures and humidity.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Hot and humid conditions are ongoing across the area this afternoon.
Highs continue to climb, peaking in the low to mid 90s, with upper
90s in some urban areas. Heat Advisories are in effect for much of
the area through 8PM this evening for heat indices between 105-109
east of the Blue Ridge, and 100-104 to the west.

Convective initiation was early today with the first showers
developing around 11AM in the Allegheny Mountains. As the afternoon
progresses, scattered showers and thunderstorms will develop in the
Alleghenies to portions of the Shenandoah Valley. A few storms this
evening could push east of the Blue Ridge toward the Charlottesville
area in Central Virginia.

A strong storm or two is possible this afternoon given strong
diurnal heating and steep low-level lapse rates. However, the deep
warm cloud layer and lack of shear favors a primary flood threat,
especially since storm motion is going to be slow and erratic. There
could be some localized flood or flash flood issues that arise if
storms train or redevelop over the same area.

Convection quickly wanes this evening with the loss of daytime
heating. We should be dry and very muggy tonight as lows settle in
the low to mid 70s, with upper 70s for the urban I-95 corridor.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The stalled frontal boundary over the OH Valley to PA will slowly
sag south into our area Thursday. The strong mid-level ridge over
the Southeast U.S. begins to break down, allowing upper troughing
over the Great Lakes to move into the northern Mid-Atlantic. Models
are in good agreement that a strong shortwave trough will move over
our area Thursday afternoon/evening. A surface mesolow could develop
along the frontal zone, then track through parts of the area.
Depending on the track of this low, it could enhance rainfall for
some areas, especially over central to north/northeast MD.

At the surface, the ridge in the western Atlantic continues to
retreat, though steady southerly flow maintains the deep tropical
airmass over the area for one more day. Dew points in the low to mid
70s won't mix out as in previous days, and PWATs over 2.2 to 2.3"
look likely. One final day of hot and humid conditions. Highs are
forecast to be in the upper 80s to low 90s, with peak heat indices
between 95-105.

Heavy rainfall leading to flash flooding is going to be a major
concern for portions of the area on Thursday. Thunderstorms will be
capable of producing torrential downpours due to high PWATs and
efficient warm cloud processes. Some areas could see multiple rounds
of storms with high res models indicating slow moving/erratic
thunderstorms in the early afternoon, then the main convective push
moves through mid afternoon to early evening. The focus area looks
to be east of the Blue Ridge and along/north of US-50/I-66 - this is
where widespread rainfall amounts of 1-2" are expected, with
localized higher amounts of 4-6" possible. This could result in
numerous instances of flash flooding, especially in urban areas
where it could be significant.

Showers/thunderstorms will develop by early afternoon, with the
heaviest rainfall most likely between 1PM to 6PM west of the Blue
Ridge, and 3PM to 8PM to the east. A Flood Watch has been issued for
portions of the Shenandoah Valley, northern/central Virginia, and
most of Maryland from Washington County eastward. We have also
coordinated a Moderate Risk ERO with WPC that will cover the
entirety of the DC and Baltimore Metro areas and goes up into PA/NJ.
It is extremely important for those traveling during the Thursday
evening commute to be aware of possible flooding. Do not drive
through flooded roadways, find an alternate route to your
destination, or avoid driving during the worst of the weather.
Remember --> Turn Around, Don't Drown!

Heavy showers and thunderstorms are possible elsewhere, though
coverage and motion of convection will be a bit faster. Still, there
remains some uncertainty as to where exactly the heaviest rainfall
occurs, as is typical with convective summertime storms.

Additionally, there will be plenty of instability to sustain storms
through the day, though the severe threat looks limited due to high
freezing levels and weak mid-level lapse rates. Localized damaging
wind gusts will be the main threat from any severe thunderstorm that
develops. Abundant cloud cover could also work against a more
widespread severe threat.

Convection wanes late Thursday evening as the front slowly continues
to drift south. On and off showers will be possible into Thursday
night.

The leading edge of the front pushes south of the area by Friday
morning, as is noted with the surge of northerly winds across the
area. However, the anafrontal nature of this system will keep
overrunning showers around for most of the day on Friday. As a
result, high temperatures are forecast to be well below normal - in
the mid to upper 70s. A reinforcing trough moves across the area
Friday evening and finally scours out any lingering precip. Much
drier and cooler air surges in Friday night, dropping temps to the
50s to low 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The long term period will consist of well below normal temperatures
and primarily dry conditions. Surface high pressure from the Great
Lakes region will continue to build overhead, bringing seasonably
cooler temperatures across the region. High temperatures Saturday
and Sunday will be in the low to mid 80s with higher elevations
staying in the 70s. Overnight temperatures will be in the 50s for
those along and west of the Blue Ridge with those east of the Blue
Ridge staying in the 60s.

Come Monday, a low pressure system and associated fronts track from
the Mississippi River Vally northward bringing a slight chance of
precipitation to the southern portions of the forecast area in the
afternoon. Precipitation chances continue to increase slightly
Tuesday as the low pressure system tracks across the Ohio River
Valley bringing the associated warm front north from the Carolinas.
This will yield afternoon shower and thunderstorm chances, mainly in
the southwest portions of the forecast area. Otherwise, dry
conditions are expected both days in the northern portions of the
forecast area.

Temperatures continue to rise slightly Monday and Tuesday, although
will remain below normal. Highs in the low to mid 80s are expected
with higher elevations in the upper 60s to mid 70s. Overnight low
temperatures will stay in the 60s for most with portions of the area
along and west of the Blue Ridge dipping into the 50s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR conditions are expected through tonight in generally light
southerly winds. Scattered thunderstorms remain over the mountains
today, though some storms could impact MRB and CHO later this
afternoon to evening.

A cold front sags south into the area Thursday, bringing numerous
showers and thunderstorms Thursday afternoon to evening. These
storms are likely to produce periods of sub-VFR conditions at all
terminals. This looks to be most likely between 19Z Thu to 00Z Fri,
though some adjustments are likely needed as new guidance comes in.

The front will be slow to push through the area, likely being
overhead Thursday night through much of Friday. As a result, sub-VFR
conditions are likely due to low stratus and maybe some vsby
reductions due to showers/drizzle in the area. The front finally
clears the area Friday night with VFR conditions returning.

VFR conditions are expected across all terminals Saturday and Sunday
as surface high pressure builds in from the northwest. Winds gust
around 15 knots out of the northeast Saturday afternoon before
becoming light overnight. Winds shift to easterly on Sunday, blowing
5 to 10 knots in the afternoon.

&&

.MARINE...
Favorable marine conditions are expected to persist through tonight,
though a brief period of wind gusts around 15 knots are possible
this evening in the Chesapeake Bay. A cold front will sag south into
the area Thursday morning. This brings numerous showers and
thunderstorms Thursday afternoon into Thursday evening, that will
pose a threat to mariners from gusty winds and lightning strikes.
Special Marine Warnings are likely needed for portions of the waters
on Thursday.

The cold front slowly moves south Thursday night into Friday. SCA
conditions appear likely behind the front Friday evening into
Saturday as northerly winds strengthen.

Small Craft Advisories will likely be needed on Saturday as
northeasterly winds gust near 20 knots over the waters. Winds
diminish overnight, although Small Craft Advisories remain possible
in the southern portions of the waters overnight. Winds shift to
easterly on Sunday, and are expected to remain below SCA criteria
through the day. The exception will be along the southern most
portions of the waters where winds near SCA criteria. Otherwise, no
hazardous marine conditions are expected as high pressure builds
over the region.

&&

.TIDES/COASTAL FLOODING...
Southerly winds keep tidal anomalies higher through Thursday
evening. While no areas are forecast to hit minor flood at this
time, sensitive tidal locations may reach Action Stage during the
high tide cycles through Thursday. Offshore winds behind a cold
front that moves through Thursday night will drop tidal anomalies
through the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
     Flood Watch from Thursday afternoon through late Thursday
     night for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-008-
     011-013-014-016>018-502>508.
     Flood Watch from Thursday afternoon through late Thursday
     night for MDZ003>006-008-011-013-014-016>018-503>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ026>031-040-
     051-053>057-501-502-505-506-526-527.
     Flood Watch from Thursday afternoon through late Thursday
     night for VAZ027>031-038>040-050-051-053>057-501-502-
     505>507-526-527.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
     502-504-506.
     Flood Watch from Thursday afternoon through late Thursday
     night for WVZ051>053.
MARINE...Heat Advisory until 8 PM EDT this evening for ANZ530.
     Flood Watch from Thursday afternoon through late Thursday
     night for ANZ530.

&&

SYNOPSIS...KRR
NEAR TERM...KRR
SHORT TERM...KRR
LONG TERM...AVS
AVIATION...KRR/AVS
MARINE...KRR/AVS
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jul 30, 3:11 PM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
411 PM EDT Wed Jul 30 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-311000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
411 PM EDT Wed Jul 30 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Heat Advisory is in effect through 8 PM this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flood Watch is in effect for the outlook area Thursday afternoon
and evening. There is the potential for multiple instances of
significant flash flooding from very heavy rainfall associated
with thunderstorms. Please have a plan in place to seek higher
ground immediately if flash flood warnings are issued.

A few severe thunderstorms are possible Thursday afternoon and
evening, with damaging wind gusts being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-311000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
411 PM EDT Wed Jul 30 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Heat Advisory is in effect through 8 PM this evening for
central and western Maryland, eastern West Virginia, and portions
of northern and central Virginia.

Isolated instances of flash flooding are possible through early
this evening, mainly west of the Blue Ridge. Also, a severe
thunderstorm or two capable of producing damaging wind gusts is
possible during this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flood Watch is in effect for northern Virginia, the Virginia
Piedmont, northern and central Maryland, and the eastern
Panhandle of West Virginia Thursday afternoon and evening. There
is the potential for multiple instances of significant flash
flooding from very heavy rainfall associated with thunderstorms.
Please have a plan in place to seek higher ground immediately if
flash flood warnings are issued. Elsewhere, isolated to scattered
instances of flash flooding are possible Thursday afternoon and
evening.

A few severe thunderstorms are possible Thursday afternoon and
evening, with damaging wind gusts being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-311000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
411 PM EDT Wed Jul 30 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Heat Advisory remains in effect through 8 PM this evening for
eastern Allegany, eastern Mineral, eastern Grant, and eastern
Pendleton Counties.

Isolated instances of flash flooding are possible through early
evening. Also, a severe thunderstorm or two capable of producing
damaging wind gusts is possible during this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered instances of flash flooding are possible
Thursday afternoon and evening.

A few severe thunderstorms are possible Thursday afternoon and
evening, with damaging wind gusts being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rockingham

When
July 30, 6:30 PM EST to 7:30 PM EST
Where
Rockingham County, 2.56 mi WNW of Box Creek to 2.44 mi NW of Box Creek
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.600, -78.940

Video of flash flooding shared on social media. Over 6 inches of water crossing the road at Hopkins Gap.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270255.